New Mexico, 2012

Damaging Wind in New Mexico, June 6, 2012

June 6, 2012 · NWS ABQ · 1 event in 1 county or zone

Sufficient moisture and instability across northeast New Mexico allowed scattered showers and thunderstorms to develop over the area. Storms that developed in Colorado pushed south into New Mexico in the late evening hours and proceeded east into the early morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Sufficient moisture and instability across northeast New Mexico allowed scattered showers and thunderstorms to develop over the area. Storms that developed in Colorado pushed south into New Mexico in the late evening hours and proceeded east into the early morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 6, 10:42 PM MST, 0 minutes earlier.

Area forecast discussion, Jun 6, 10:42 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1142 PM MDT WED JUN 6 2012

.AVIATION...
06Z TAF CYCLE
CONVECTION IS SUSTAINING ITSELF OVER THE NORTHEASTERN QUADRANT OF
THE STATE WITH SEVERE CELLS HOSTING LARGE HAIL AND DAMAGING WINDS.
DO NOT ANTICIPATE THIS ACTIVITY TO EXTEND BEYOND 07/08Z...HOWEVER
CONFIDENCE IS SOMEWHAT LOW. THUNDER SHOULD NOT IMPACT TAF
SITES...SO NO MENTION HAS BEEN INCLUDED. THE OTHER SIGNIFICANT
IMPACT WILL BE LOW LAYER MOISTURE THAT WILL CONTINUE TO SURGE BACK
TO THE WEST OVERNIGHT...THUS A MENTION OF LOW STRATUS AND MVFR
CIGS WAS LEFT IN EASTERN TAF SITES. ELSEWHERE VFR CONDITIONS WILL
PREVAIL WITH LIGHT TO MODERATE BREEZES. ANOTHER ROUND OF
CONVECTION WILL FIRE FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD ON
THURSDAY AFTERNOON AND EVENING.

52

&&

.PREV DISCUSSION...904 PM MDT WED JUN 6 2012...
REMOVED MENTION OF SEVERE STORMS IN NORTHEAST NEW MEXICO IN THE
GRIDS FOR TONIGHT AS STORMS HAVE BECOME LESS VIGOROUS. BEEFED UP
OVERNIGHT CLOUD COVER IN THE NORTHEAST/EAST CENTRAL AS DRYLINE
SURGING WESTWARD. DID NOT MENTION AT LEAST PATCHY FOG IN THIS
REGION FOR AFTER MIDNIGHT/EARLY THURSDAY MORNING ALTHOUGH WOULD
NOT BE SURPRISED TO SEE IT. UPDATED ZFP ALREADY OUT.

.PREV DISCUSSION...557 PM MDT WED JUN 6 2012...
.AVIATION...
00Z TAF CYCLE
CONVECTION IS STRUGGLING TO DEVELOP DESPITE BETTER LOW LAYER
MOISTURE IN THE EASTERN PLAINS. BEST CHANCE FOR ANY THUNDERSTORMS
WILL BE IN THE NORTHEAST QUADRANT OF NEW MEXICO THROUGH ABOUT
07/04Z. HAVE LEFT TEMPO GROUPS IN THE LVS AND TCC TAFS FOR
THUNDER...BUT CONFIDENCE IS QUITE LOW. IT DOES LOOK AS THOUGH LOW
LAYER MOISTURE WILL SURGE BACK OVERNIGHT...THUS A MENTION OF LOW
STRATUS AND MVFR CIGS WAS LEFT IN EASTERN TAF SITES. ELSEWHERE VFR
CONDITIONS WILL PREVAIL WITH LIGHT TO MODERATE BREEZES.

52

.PREV DISCUSSION...306 PM MDT WED JUN 6 2012...
THE OVERALL THEME FOR OUR WEATHER PATTERN OVER THE NEXT 3 DAYS IS
NEARLY PERSISTENT FOR THE WESTERN HALF OF NM WITH INCREASING
BREEZES EACH AFTERNOON...WHILE THE EASTERN HALF FLIRTS WITH LIGHT
MOISTURE SLOSHING AND A FEW STORMS.

CURRENTLY SPC HAS UPGRADED THE GENERAL THUNDER OUTLOOK FOR NE NM
TO A SLIGHT RISK SO WILL INCORPORATE ENHANCED WORDING IN ZONES. THE
20Z LAPS DATA SHOWS DECENT MOIST INSTABILITY TO WORK WITH OVER THE
NE PLAINS WHERE CAPE VALUES OF 1500-3000 J/KG COINCIDE WITH STEEP
LAPSE RATES. MEANWHILE DEWPOINTS IN THE 50S WILL CONFRONT A DRY
BOUNDARY SLIDING EAST OUT OF THE HIGHER TERRAIN. INCREASED POPS
FOR THE NE CORNER TO CHANCE AS WELL. INTERESTINGLY THE LOCAL WRF
MODEL HAS A HEFTY STORM COMPLEX OVER UNION COUNTY BTWN 00-03Z.

TEMPS WILL AVERAGE 5 TO 10F DEGREES ABOVE NORMAL FOR THE AREA THRU
FRIDAY...WITH THE WARMEST TEMPS COMING SATURDAY. NO RECORDS APPEAR
ON THE HORIZON AS VALUES REALLY SHOOT UP THIS TIME OF YEAR. THE
CURRENT H5 UPPER HIGH WILL SLOWLY BUILD TO NEAR 588DM THRU FRIDAY
THEN BREAK DOWN AND SLIDE SOUTH INTO NORTHERN MEXICO AS AN UPPER
TROUGH MOVES THROUGH THE NORTHERN ROCKIES. THIS WILL FORCE SOME
BREEZY TO WINDY CONDITIONS FOR THE WEST PARTICULARLY SATURDAY WHERE
SOME CRITICAL FIRE WX CONDITIONS ARE POSSIBLE. MEANWHILE THE 12Z
ECMWF SHOWS A BACK DOOR FRONT MOISTENING UP THE EAST BEGINNING
SUNDAY WITH STORMS PERSISTING THRU ALL OF NEXT WEEK AS HEIGHTS
RISE AND A WEAKER QUASI-ZONAL PERTURBED FLOW DEVELOPS OVER THE SW
CONUS.

GUYER

.FIRE WEATHER...
NO SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST. DID LOWER
DEWPOINTS DOWN BELOW GUIDANCE NUMBERS THE NEXT FEW DAYS WHERE THE
MID LEVEL DRY SLOT WILL BE MOST PRONOUNCED. ALSO TWEAKED WITH THE
WIND FLOW FOR SATURDAY. STILL LOOKING AT WINDY READINGS ACROSS THE
NORTHWEST THIRD TO HALF. BREEZY ELSEWHERE. VERY PLAUSIBLE THAT A
FIRE WEATHER WATCH WILL HAVE TO BE ISSUED AS WE GET CLOSER TO THE
EVENT PERIOD FOR SATURDAY. MAINLY AFFECTING ZONES 101...105 AND 102
BUT COULD IMPACT PERIPHERY ZONES SUCH AS 109...103...106 AND 107. WIND
BEING THE LIMITER ALTHOUGH VERY DRY AND UNSTABLE WOULD MAKE UP FOR
THAT ON THE DANGER CATEGORY ACROSS CENTRAL AREAS. VERY TYPICAL
ENHANCED WIND PERIOD FOR JUNE BUT NOTHING LIKE THE BIG BLOW WE HAD
ON MAY 23RD OR 26TH.

ISOLD STORMS TRYING TO POP UP ACROSS THE EAST SLOPES OF THE SANGRE
DE CRISTOS AND ADJACENT HIGH PLAINS. AS THE EVENING GOES ON...MODELS
PAINTING MORE SIGNIFICANT PRECIPITATION POTENTIAL ACROSS THE
NORTHEAST PLAINS AS THE SANGRE STORMS ROLL OFF TO THE EAST AND
GOBBLE UP MORE MOISTURE IN THE PROCESS. ELSEWHERE...CONDITIONS WILL
BE DRY WITH LESSENING HUMIDITIES. MOST OF THE WESTERN HALF OF THE
AREA IS CURRENTLY IN SINGLE DIGIT READINGS. HUMIDITY RECOVERIES
TONIGHT WILL BE POOR ACROSS THE WESTERN THIRD...MIXTURE OF POOR TO
MODERATE CENTRAL AREAS AND GOOD TO EXCELLENT EASTERN PLAINS AND EAST
SLOPES OF THE CENTRAL MOUNTAINS AS HIGHER SURFACE MOISTURE GETS
PUSHED BACK TO THE WEST. ALTHOUGH NOT AS FAR WEST AS THIS MORNING
UNLESS THE STORM COMPLEXES GET HUGE ACROSS THE NORTHEAST AND EAST
CENTRAL PLAINS.

MID LEVEL DRY SLOT DEPICTED TO PROGRESS OVER MOST OF THE FORECAST
AREA ON THURSDAY. HUMIDITIES OVERALL WILL LOWER ACROSS THE EAST BUT
REMAIN PRETTY SIMILAR ACROSS THE WEST. THIS MEANS ANOTHER ROUND OF
SEVERAL HOURS OF SINGLE DIGIT HUMIDITIES. HIGH TEMPERATURES WILL
TEND TO BE 3 TO 8 DEGREES ABOVE NORMAL MOST AREAS WITH NEAR NORMAL
ACROSS THE FAR NORTHEAST. HAINES OF 6 DEPICTED ACROSS MOST OF THE
AREA ALTHOUGH THE MID LEVELS OF THE ATMOSPHERE ARE DEPICTED TO BE
SLIGHTLY MORE STABLE ACROSS THE NORTHWEST THIRD TO HALF. BUT ONLY
SLIGHTLY. LOCALIZED SUPER HAINES SHOWING UP ACROSS ZONE 109 BUT
SHORT DURATION. WIND SPEEDS OVERALL SHOULD BE SIMILAR IF NOT
SLIGHTLY MORE ON THURSDAY AS COMPARED TO TODAY. STILL LOOKING AT
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN THIRD...ESPECIALLY
NORTHEAST.

MID LEVEL DRY SLOT WILL ENTRENCH ITSELF OVER THE MAJORITY OF THE
FORECAST AREA THURSDAY NIGHT AND PROVIDE LESSENING HUMIDITY
RECOVERIES OVERALL. LOOKING AT POOR TO VERY POOR READINGS WESTERN
AND CENTRAL AREAS FOCUSED ALONG THE MID LEVEL INVERSION ZONE. GOOD
TO EXCELLENT RECOVERIES WILL STILL BE SEEN ACROSS THE EASTERN THIRD
FAVORING THE TEXAS STATE LINE. ABOVE TO WELL ABOVE MINIMUM
TEMPERATURES ARE EXPECTED.

THE NEXT PACIFIC TROUGH BEGINS TO NUDGE ON THE UPPER RIDGE OVER THE
STATE AS THE DAY PROGRESSES ON FRIDAY. SURFACE WIND FLOWS SHOULD
INCREASE JUST SLIGHTLY FAVORING THE NORTHWEST QUARTER. REMAINING 3
TO 8 DEGREES ABOVE NORMAL MOST AREAS WITH THE MID LEVEL DRY SLOT
CENTERED OVER THE WESTERN THREE QUARTERS OF THE STATE. THIS MEANS
ANOTHER ROUND OF LONG DURATION SINGLE DIGITS ALTHOUGH MUCH HIGHER
MINIMUM/S EXPECTED ACROSS THE FAR EASTERN...BORDERING THE TEXAS
STATE LINE. AS THE MID LEVEL DRY SLOT BECOMES MORE PRONOUNCED...MORE
SUPER HAINES READINGS POP OUT AND FOR A LITTLE LONGER DURATION
FRIDAY AFTERNOON. MAINLY FAVORING THE HIGHER TERRAIN OF THE
SANDIA/MANZANOS...LOWER JEMEZ...ZUNI MTNS AND PORTIONS OF THE DATIL
AND MAGDALENAS.

THE MAIN ENHANCED WIND PERIOD IS STILL LOOKING TO BE SATURDAY.
MODELS SHOW THE RIDGE FLATTENING OUT SOME AS THE PACIFIC TROUGH
PUSHES FURTHER INLAND ACROSS THE PACIFIC NORTHWEST AND NORTHERN
ROCKIES. PRETTY TYPICAL ENHANCED WIND PERIOD FOR THE MONTH OF JUNE.
THE FLOW ALOFT WILL INCREASE AS A RESULT...ESPECIALLY OVER THE
NORTHWEST THIRD TO HALF OF THE STATE. TEMPERATURES ARE EXPECTED TO
REMAIN ABOVE NORMAL BY 5 TO 10 DEGREES FAVORING THE EASTERN PLAINS
AS COMPRESSIONAL HEATING BECOMES MORE DOMINANT THERE. THE ATMOSPHERE
REMAINS UNSTABLE BUT BECOMES VERY UNSTABLE ACROSS CENTRAL AND
EASTERN AREAS. HAINES 6 DEPICTED ACROSS THE ENTIRE AREA WITH QUITE A
BIT OF SUPER HAINES FOR A FEW HOURS CENTRAL AND EAST. CRITICAL FIRE
WEATHER CONDITIONS AS IT RELATES TO RED FLAG WIND SPEEDS AND
HUMIDITY LINE UP ACROSS THE NORTHWEST THIRD THE BEST BUT BASED ON
INSTABILITY AND THE MID LEVEL DRY SLOT POSITION...COULD SEE WATCHES
BEING POSTED FOR A GOOD CHUNK OF THE WESTERN HALF TO TWO THIRDS.
AGAIN...AS MENTIONED AT THE BEGINNING...STRONG WIND SPEEDS BEING THE
LIMITER. PRECEDING POOR TO VERY POOR RH RECOVERIES AND WARM MINIMUM
TEMPERATURES WOULD ALSO DICTATE AN UPCOMING CRITICAL FIRE WEATHER
GROWTH EVENT FOR SATURDAY. THUS STAY TUNED. MODELS IN REAL GOOD
AGREEMENT RIGHT NOW WITH THE PACIFIC TROUGH PASSAGE SO CONFIDENCE IS
MODERATE TO GOOD FOR THIS SCENARIO. AND THIS LINES UP WITH THE
WEEKEND PERIOD WHICH IS NOTORIOUS FOR HUMAN FIRE STARTS.

THE FLOW IS EXPECTED TO FLATTEN OUT SOME ON SUNDAY WHILE SLIGHTLY
COOLER TEMPERATURES FILTER INTO THE STATE. WINDS WOULD STILL BE
BREEZY AT TIMES WITH CONTINUED LOW HUMIDITIES. TEMPERATURES WOULD
STILL BE NEAR TO SLIGHTLY ABOVE NORMAL MOST AREAS ON SUNDAY.

STILL LOOKING AT SOME SORT OF WEAK TO MODERATE BACK DOOR COLD
FRONTAL INTRUSION INTO THE EASTERN PLAINS MONDAY AND TRYING TO PUSH
MOISTURE WESTWARD MONDAY NIGHT INTO TUESDAY. BOTH THE ECMWF AND GFS
ARE SIMILAR WITH THEIR PRECIPITATION DEPICTION ALTHOUGH THE
CONVECTION SEEMS A BIT BULLISH DUE TO THE OVERALL UPPER AIR PATTERN.
EITHER WAY...THIS INTRODUCES THE CHANCE OF STORMS ACROSS THE CENTRAL
MOUNTAINS FAVORING THE SANGRES. MODELS HAVE BEEN SHOWING THIS BACK
DOOR INTRUSION THE PAST FEW DAYS SO CONFIDENCE IS STARTING TO
GROW.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 6, 4:50 AM MST, 17 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 AM MDT WED JUN 6 2012

NMZ501>540-071200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
550 AM MDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...TO THE EAST OF THE CENTRAL MOUNTAIN CHAIN A FEW
THUNDERSTORMS MAY BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL AND
LOCALLY STRONG GUSTY WINDS BETWEEN ABOUT 2 PM AND 10 PM MDT. A FEW
OF THESE STRONG STORMS COULD EVEN BRIEFLY REACH SEVERE LIMITS WITH
LARGER HAIL AND DAMAGING WIND GUSTS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...EAST OF THE CENTRAL MOUNTAIN CHAIN MAINLY THURSDAY AND
TUESDAY A FEW THUNDERSTORMS MAY AGAIN BECOME INTENSE ENOUGH TO
PRODUCE SMALL HAIL AND LOCALLY STRONG GUSTY WINDS BETWEEN ABOUT 2
PM AND 10 PM MDT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

The radar

The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 05:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colfax

When
June 6, 10:42 PM MST
Where
Colfax County, Raton Crews Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -104.500

Gust was recorded at the Raton ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375187.